Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 154, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 4:35 AM CDT for 4 counties in Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 4:35 AM CDT (09:35 UTC)
- Expired
- Aug 28, 2018, 5:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:36 AM CDT | HAIL 1 | Rock Valley, IA | THE DURATION OF THE HAIL EVENT WAS 4 MINUTES. |
| Aug 28, 4:37 AM CDT | HAIL 0.88 | Rock Valley, IA | PEA TO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 23.4
The text
As transmitted.
916
WUUS53 KFSD 280935
SVRFSD
IAC119-141-143-167-281015-
/O.NEW.KFSD.SV.W.0154.180828T0935Z-180828T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
435 AM CDT TUE AUG 28 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Lyon County in northwestern Iowa...
Southwestern Osceola County in northwestern Iowa...
Northern Sioux County in northwestern Iowa...
Northwestern O'Brien County in northwestern Iowa...
* Until 515 AM CDT.
* At 433 AM CDT, a severe thunderstorm was located near Inwood, or 10
miles east of Canton, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Rock Valley and Alvord around 440 AM CDT.
Doon around 445 AM CDT.
Hull around 450 AM CDT.
George around 500 AM CDT.
Matlock around 505 AM CDT.
Ashton around 515 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4316 9641 4333 9650 4347 9582 4323 9574
TIME...MOT...LOC 0933Z 260DEG 36KT 4325 9639
HAIL...1.25IN
WIND...60MPH
$$
Hanko3 follow-up statements
163
WWUS53 KFSD 280943
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
443 AM CDT TUE AUG 28 2018
IAC119-141-143-167-281015-
/O.CON.KFSD.SV.W.0154.000000T0000Z-180828T1015Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
443 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN LYON...SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND
NORTHWESTERN O'BRIEN COUNTIES...
At 442 AM CDT, a severe thunderstorm was located over Doon, or 11
miles south of Rock Rapids, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 436 AM CDT quarter sized hail
was reported in Rock Valley.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
George around 455 AM CDT.
Matlock around 500 AM CDT.
Ashton around 510 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9629 4336 9635 4347 9582 4323 9574
TIME...MOT...LOC 0942Z 263DEG 41KT 4326 9623
HAIL...1.25IN
WIND...60MPH
$$
Hanko720
WWUS53 KFSD 281002
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
502 AM CDT TUE AUG 28 2018
IAC119-141-143-167-281015-
/O.CON.KFSD.SV.W.0154.000000T0000Z-180828T1015Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
502 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN LYON...SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND
NORTHWESTERN O'BRIEN COUNTIES...
At 502 AM CDT, a severe thunderstorm was located near Matlock, or 9
miles northwest of Sheldon, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ashton around 515 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4322 9606 4335 9607 4343 9581 4323 9574
TIME...MOT...LOC 1002Z 260DEG 36KT 4329 9596
HAIL...1.00IN
WIND...60MPH
$$
Hanko135
WWUS53 KFSD 281006
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
506 AM CDT TUE AUG 28 2018
IAC119-141-143-167-281016-
/O.EXP.KFSD.SV.W.0154.000000T0000Z-180828T1015Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
506 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON...
SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND NORTHWESTERN O'BRIEN
COUNTIES WILL EXPIRE AT 515 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4322 9606 4335 9607 4343 9581 4323 9574
TIME...MOT...LOC 1006Z 260DEG 36KT 4330 9592
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:30 AM CDT, 5 minutes earlier.
Area forecast discussion, Aug 28, 4:30 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 430 AM CDT Tue Aug 28 2018 .SHORT TERM...(Today and Tonight) Issued at 430 AM CDT Tue Aug 28 2018 Abbreviated discussion today due to monitoring of ongoing storms. Forcing associated with approach of main upper level trough initiating considerable post frontal convective activity during the overnight hours. Slow southeast progression ot the elevated instability gradient, but up to 1000-1500 J/kg noted on soundings in the vicinity of elevated boundary. Storms have been prolific hail producers overnight, mostly quarter to golf ball size. Storms may continue marginally severe into the near dawn hours south and east of Sioux Falls, but expect that slight weakening of the QG lift and southward shift to instability gradient should limit further severe convection. As strong jet entrance region moves into the area today, should get additional showers and thunderstorms developing along the boundary during the later morning and early afternoon, with the focal zone just southeast of the present location, mainly far southeast SD/northeast NE through northwest IA. Have slowed the previous forecast exit of precipitation band, but still look for the progression of various features to cease rainfall in the area during the evening. Chilly high pressure will settle into the area tonight with most lows into the 40s. .LONG TERM...(Wednesday through Monday) Issued at 430 AM CDT Tue Aug 28 2018 Very little time to diagnose the remainder of the forecast period. Warm advection will kick in during Wednesday night into early Thursday, and suspect that a couple of isolated showers/thunderstorms will accompany the mid-level thermal gradient later Wed night and early Thursday fairly close to the I-29 corridor. Will also get quite breezy on Thursday with increasing low-level moisture. With a wave moving across in most solutions Thursday night, likely to get some scattered convection. Warm and humid conditions Friday as a low-level boundary works into the game, and could be looking at threat for heavy rainfall or even some severe storms. A couple of subtle features that could bring some rogue showers or thunder to the Missouri River corridor Sunday with main thermal gradient lurking to the south, but most should enjoy a quiet Labor Day weekend until a better chance for showers/storms again on Labor Day. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1058 PM CDT Mon Aug 27 2018 Isolated thunderstorms will move across the forecast area this period, but with spotty coverage, opting to not include thunder in the TAFs given low confidence that storms will impact terminals. IFR-locally LIFR ceilings and visibility to start the period across southwest Minnesota and east central South Dakota is expected to gradually improve with passage of cool front during the pre-dawn hours. At this point, do not have sub-VFR visibility at KFSD, though could be close prior to north winds increasing and will monitor closely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...JH
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 756 PM CDT Mon Aug 27 2018 SDZ038>040-050-052>055-057>061-063>065-068-290100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Before midnight, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-290100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Yankton-Clay SD-Union- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight After 11pm through sunrise Tuesday, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after sunrise. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 28, 2:47 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 1 ESE SIOUX FALLS 43.54N 96.70W
08/28/2018 E1.25 INCH MINNEHAHA SD PUBLIC
&&
JCLocal storm report, Aug 28, 3:00 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HAIL 2 E SIOUX FALLS 43.55N 96.69W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
QUARTER TO GOLF BALL SIZE HAIL.
&&
JCLocal storm report, Aug 28, 3:11 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 1 ENE SIOUX FALLS 43.55N 96.71W
08/28/2018 E1.50 INCH MINNEHAHA SD PUBLIC
&&
JCLocal storm report, Aug 28, 3:58 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM HAIL 10 SE FREEMAN 43.24N 97.30W
08/28/2018 E1.25 INCH TURNER SD PUBLIC
ALSO STRONG WINDS, SPEED UNKNOWN. THE
DURATION OF THE HAIL EVENT WAS 5 MINUTES.
&&
JCLocal storm report, Aug 28, 4:03 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM HAIL SCOTLAND 43.15N 97.72W
08/28/2018 E0.88 INCH BON HOMME SD PUBLIC
&&
JCLocal storm report, Aug 28, 4:06 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 1 NE WALL LAKE 43.53N 96.95W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
HAIL STRIPPED LEAVES FROM TREES. SOCIAL
MEDIA VIDEO. THE DURATION OF THE HAIL EVENT
WAS 5 MINUTES.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:48 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 42 min |
| Aug 28, 5:11 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 49 min |
| Aug 28, 5:50 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 40 min |
| Aug 28, 6:19 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.